Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 50, NWS St. Louis, MO

March 9, 2020Monroe County, Missouri

NWS St. Louis, MO issued this river flood warning at Mar 9, 2020, 9:20 PM CDT for Monroe County, Missouri. It was in force for 46 hr.

The area

The outline as issued.

The facts

Issued
Mar 9, 2020, 9:20 PM CDT (02:20 UTC)
Expired
Mar 11, 2020, 6:55 PM CDT
In force
46 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Monroe County, MO

The radar

The St Louis radar (KLSX), 158 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Middle Fork Salt River near Holliday (PMZM7).

Action stage
15 ft
Minor stage
17 ft
Moderate stage
22 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05506350, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

899 
WGUS43 KLSX 100220
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
920 PM CDT Mon Mar 9 2020

...The National Weather Service in St. Louis has issued a flood 
warning for the following rivers in Missouri...
 

  Mid Fork Salt River near Holliday

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC137-110220-
/O.NEW.KLSX.FL.W.0050.200310T0220Z-200312T0236Z/
/PMZM7.1.ER.200310T0124Z.200310T1200Z.200311T0036Z.NO/
920 PM CDT Mon Mar 9 2020

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  the Mid Fork Salt River near Holliday
* until Wednesday evening.
* At 9:00 PM Monday the stage was 17.9 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and is forecast to continue.
* The river is forecast to crest near 19.0 feet by tomorrow morning. 
  The river is forecast to fall below flood stage tomorrow evening.
* Impact:  At 19.0 feet...Wastewater lift station begins flooding at 
  about this height.  Water was 16 ft deep in July 2008.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     03/10  03/11  03/12  03/13  03/14

Salt River
  Holliday        17.0   17.93      19.0   14.9   10.6    8.1    7.1


&&


LAT...LON 3957 9229 3959 9225 3950 9197 3947 9199
      3952 9221                       



$$
4 follow-up statements
094 
WGUS83 KLSX 101522
FLSLSX
Flood Statement
National Weather Service St Louis MO
1022 AM CDT Tue Mar 10 2020

...The flood warning continues for the following river in 
Missouri...

 
  Mid Fork Salt River near Holliday

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC137-112122-
/O.EXT.KLSX.FL.W.0050.000000T0000Z-200312T2215Z/
/PMZM7.1.ER.200310T0124Z.200310T1800Z.200311T2015Z.NO/
1022 AM CDT Tue Mar 10 2020

The Flood Warning continues for
  the Mid Fork Salt River near Holliday
* until Thursday afternoon.
* At  9:30 AM Tuesday the stage was 19.5 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 19.7 feet by this afternoon, 
  then fall below flood stage tomorrow afternoon.

&&
                   Fld   Latest               7 a.m. Forecast
LOCATION           Stg  Obs Stg     03/11  03/12  03/13  03/14  03/15

Salt River
  Holliday        17.0   19.52      18.4   11.8    8.5    7.2    6.5


&&


LAT...LON 3957 9229 3959 9225 3950 9197 3947 9199
      3952 9221                       



$$
776 
WGUS83 KLSX 110029
FLSLSX
Flood Statement
National Weather Service St Louis MO
729 PM CDT Tue Mar 10 2020

...The flood warning continues for the following rivers in 
Missouri...

 
  Mid Fork Salt River near Holliday

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC137-120028-
/O.EXT.KLSX.FL.W.0050.000000T0000Z-200313T0234Z/
/PMZM7.1.ER.200310T0124Z.200310T1300Z.200312T0034Z.NO/
729 PM CDT Tue Mar 10 2020

The Flood Warning continues for
  the Mid Fork Salt River near Holliday
* until Thursday evening.
* At  7:00 PM Tuesday the stage was 18.8 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* The river is forecast to continue falling to below flood stage by 
  tomorrow evening.
* Impact:  At 18.1 feet...Water exits the left bank downstream of the 
  State Highway A bridge.  Adjacent fields begin to flood.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     03/11  03/12  03/13  03/14  03/15

Salt River
  Holliday        17.0   18.81      18.4   12.3    8.6    7.4    6.7


&&


LAT...LON 3957 9229 3959 9225 3950 9197 3947 9199
      3952 9221                       



$$
870 
WGUS83 KLSX 111519
FLSLSX
Flood Statement
National Weather Service St Louis MO
1019 AM CDT Wed Mar 11 2020

...The flood warning continues for the following river in Missouri..

  Mid Fork Salt River near Holliday

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC137-122118-
/O.CON.KLSX.FL.W.0050.000000T0000Z-200313T0234Z/
/PMZM7.1.ER.200310T0124Z.200310T1300Z.200312T0034Z.NO/
1019 AM CDT Wed Mar 11 2020

The Flood Warning continues for
  the Mid Fork Salt River near Holliday
* until Thursday evening.
* At 10:00 AM Wednesday the stage was 17.8 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* The river is forecast to continue rising to near  feet by this 
  afternoon, then fall below flood stage this evening.

&&
                   Fld   Latest               7 a.m. Forecast
LOCATION           Stg  Obs Stg     03/12  03/13  03/14  03/15  03/16

Salt River
  Holliday        17.0   17.78      12.3    9.0    8.1    7.1    6.4


&&


LAT...LON 3957 9229 3959 9225 3950 9197 3947 9199
      3952 9221                       



$$
223 
WGUS83 KLSX 112355
FLSLSX
Flood Statement
National Weather Service St Louis MO
655 PM CDT Wed Mar 11 2020

...The flood warning is cancelled for the following river in 
Missouri...

 
  Mid Fork Salt River near Holliday

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC137-120025-
/O.CAN.KLSX.FL.W.0050.000000T0000Z-200313T0234Z/
/PMZM7.1.ER.200310T0124Z.200310T1300Z.200311T1926Z.NO/
655 PM CDT Wed Mar 11 2020

The Flood Warning is cancelled for
  the Mid Fork Salt River near Holliday.
* At  6:30 PM Wednesday the stage was 16.1 feet.
* Flood stage is 17.0 feet.
* The river fell below flood stage at 2:26 PM Wednesday.
* The river will continue falling to 12.3 feet by tomorrow morning.


&&
                   Fld   Latest               7 a.m. Forecast
LOCATION           Stg  Obs Stg     03/12  03/13  03/14  03/15  03/16

Salt River
  Holliday        17.0   16.12      12.3    9.0    8.1    7.1    6.4


&&


LAT...LON 3957 9229 3959 9225 3950 9197 3947 9199
      3952 9221                       



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Mar 9, 7:26 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Mar 9, 7:26 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
726 PM CDT Mon Mar 9 2020

.UPDATE...
Issued at 714 PM CDT Mon Mar 9 2020

A broken line of showers and thunderstorms currently extends north
to south through portions of central Missouri. This line is
quickly moving east at 40-50 mph and will enter the western edge
of the forecast area within the next hour.

We are becoming less impressed with the potential in the line as
it moves east. For one, we are losing any diurnal energy as the
sun has set. Additionally, there wasn't any surface based
instability to work with and latest MUCAPE trends continue to
erode ahead of the line. Marginal mid-level lapse rates extend
across a rather small area of central Missouri, but elsewhere,
numbers are rather weak. IR satellite images show cloud tops are
not all that high and will like warm with eastward progress.

Therefore, severe potential looks quite low, though we cannot rule
out an isolated storm produced a brief bout of heavy rain and a
few lightning strikes. The line is expected to weaken as it closes
in on the Mississippi River and moves east into Illinois later
this evening.

Maples

&&

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 244 PM CDT Mon Mar 9 2020

The main focus this afternoon and evening will be the ongoing
rainfall, then shift to the potential for isolated to scattered
thunderstorms along the front later this evening.

Surface analysis depicts mild southerly flow into the region out
ahead of a surface low, which was positioned over northwest
Missouri. This was situation just ahead of an upper level
shortwave that will continue to move east-northeast tonight. Well
ahead of the system, ample deep layer moisture and lift have
resulted in a widespread steady rainfall through the morning and
into the early afternoon.

This initial push of rainfall will continue to move east through
the evening, as the main cold front remains well back to the west.
Directly behind this initial shield of rain and ahead of the
front, is where we will see a brief lull in the activity. It is in
this envelope where some marginal instability (non-surface
based...inhibited by extensive cloud cover) around 500 J/kg and
effective shear values of 35-40 kts will run along and just ahead
of the front. SPC Meso analysis indicates helicity values in the
300-400 m2/s2 range. This suggests that despite the limited
potential, there is some potential for isolated to scattered
storms to exhibit some severe potential as the front progresses
through the area this evening between 00z and 04z.

Enough moisture and upper support will lag slightly behind the
front through late tonight, resulting in a few lingering shower
across northeast Missouri and west-central Illinois. Low clouds
hang around through the morning period before gradual improvement
through late Tuesday morning. Dry air begins to work in as surface
high pressure move overhead. Clouds will lift and break through
Tuesday afternoon with some sunshine to finish the second half of
the day.

Maples

.LONG TERM...  (Wednesday through Next Monday)
Issued at 244 PM CDT Mon Mar 9 2020

A split pattern under zonal upper level flow continues to suggest
less in the way of persistent rain Wednesday. GEFS members show
far less spread than just a few days ago with just a few tenths of
an inch to the south of St. Louis and far less (possibly even dry
in some areas) to the north. This is all thanks to a weakening
surface low tracking well outside the area over Oklahoma and
Arkansas and the upper wave briskly moving west to east through
the northern steam. Much of this occurs in the morning period,
before exiting with limited impact.

The remainder of the period continues to look active with a
greater spread in GEFS members. We will still be watching the
closed upper low over the southwest CONUS and how soon it ejects
eastward. Until then, it seems the next chance for precipitation
comes Thursday as upper zonal westerlies begin to take a dip into
the center of the U.S. A weak upper vort presses west to east
along the southern end of the upper trough, inducing a surface low
on leeward side of the Rockies. Once again, we will see another
split scenario with higher probabilities for rain across the
souther tier of counties in the forecast area. It'll be another
"wait and see" just as Wednesday's system has evolved.

It looks as though we will be between systems Friday as high
pressure and dry air nudge in from the north and west. Beyond this,
the southwest cutoff low comes into the picture as it begins to
lift east-northeast through the plains. A stationary boundary will
begin to lift back to the north, but stalls before making it
entirely through the area. It doesn't look like there is a whole
lot of cold air available with this, so I held off any mention of
overnight rain/snow mix and maintained mostly rain. Should trends
continues to support a weaker open wave, it could move through a
bit quicker than previously expected. However, spread in the long
term solutions doesn't not lend to high confidence just yet. It'll
just be something to keep an eye on through the week.

Should trends continue, it'll favor a quicker exit for rainfall
late Saturday. Sunday could be dry, but the boundary may end up
being reinforced to the south, leading to cooler air to end the
week. Until then, near to above normal conditions are expected.

Maples

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 619 PM CDT Mon Mar 9 2020

A cold front currently extends north to south just west of KCOU.
This front will continue to move east through the evening with a
thin line of showers and scattered thunderstorms residing
immediately along the front. A few storms may be locally strong.
However, there are some limiting factors, including the loss of
diurnal heating, which will likely allow any storms to weaken with
eastward progress. Therefore, expect only isolated, weakening
storm along the boundary as it works toward the Mississippi River.

Rain should largely wind down around 06z with just a few lingering
shower left behind. Aside from the rain, the other main impact
will be low end MVFR and IFR ceilings, especially through central
and northeast Missouri. Drier air will slowly work in behind the
system, eventually allowed ceilings to lift with some breaks in
the decks by early afternoon. VFR conditions should return by late
morning and early afternoon.

SPECIFICS FOR KSTL:

The primary focus will be timing through potential convection
along a cold front this evening. Showers and scattered
thunderstorms currently align north to south along the front over
portion of central Missouri. This should make it into KSTL around
03z. Any direct impacts from a thunderstorm should be limited to
an hour or less with brief heavy rainfall, low ceilings and
limited visibility.

Otherwise, the front quickly passes to the east with drier air
gradually working in behind the system. While visibility will be
unrestricted behind the front, ceilings will linger in low MVFR
territory and may momentarily bounce into IFR through early
morning. Expect gradual improvement through mid-morning with VFR
returning Tuesday afternoon.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 9, 8:11 PM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
811 PM CDT Mon Mar 9 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-110115-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
811 PM CDT Mon Mar 9 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 1:54 AM CDTRiver Flood WarningLSXMarion11 hr

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.